Using medicines applied to the skin safely

 

Most people wouldn’t think twice about the potential for harm when applying over-the-counter creams, lotions, ointments, sprays or patches to the skin. However, we recently received a report about a patient who was hospitalized for burns after using an over-the-counter (OTC) cream for muscle pain. The patient, who was using ICY HOT Medicated Patches, sustained 2nddegree burns over the area of his chest where the patch had been placed. The size of the burn was reported to be 9 cm by 5.5 cm (about 3 ½ inches by 2 inches). Fortunately, the patient is now fine.

The Food and Drug Administration (FDA) alerted health professionals and the public about similar issues after an analysis of their adverse event reporting program database turned up more than 40 cases where people reported serious skin injuries after applying certain OTC pain relievers. These products generally contain menthol, methyl salicylate, or capsaicin.

skin burn
Second degree burn from ICY HOT
patch placed by the patient over his sternum

With only 40 or so reports, apparently the problem isn’t all that common. But the injuries have ranged from mild to severe chemical burns with use of such brand-name topical muscle and joint pain relievers as Icy Hot, Bengay, Capzasin, Flexall, and Mentholatum. FDA noted that there's no way to predict who will have this kind of reaction to a topical pain reliever for muscles and joints. In many cases, burns occurred after just one application, with severe burning or blistering occurring within 24 hours. Some patients had complications serious enough to require hospitalization.

Harm from other OTC and prescription products applied to the skin has also been described. Sometimes this is from applying too muchmedicine to the skin. For example, the death of a 17-year-old girl was blamed on the use of too much cream for muscle aches. She was a cross country runner and had been using the cream all over her legs to soothe aching muscles after exercise. Heat and exercise can increase the amount of medicine entering your body. The young girl apparently absorbed high levels of methyl salicylate, an anti-inflammatory medicine related to aspirin that is found in Bengay and Icy Hot. Using too much over days or weeks can cause a chronic poisoning called salicylism, which, as in this case, can be lethal.

Below, we’ve repeated some of FDA’s recommendations for safe use of applied products, as well as some of our own. Call it our Top 10 list for the safe use of medicines when applied to the skin:

  • Don't apply topical pain relievers onto damaged or irritated skin.
  • Don't apply bandages to the area where you've applied a topical muscle and joint pain reliever.
  • Don't apply heat to the area in the form of heating pads, hot water bottles or lamps. Doing so increases the risk of serious burns and also absorbing too much drug.
  • Don’t apply plastic wrap over any of these products, unless told to do so by your doctor, as this also increases heat and drug absorption.
  • Don't allow these products to come in contact with eyes and mucous membranes (such as the skin inside your nose, mouth or genitals).
  • It's normal for products for muscle pain to produce a warming or cooling sensation where you've applied them. But if you feel actual pain after applying them, look for signs of blistering or burning. If you see any of these signs, stop using the product and seek medical attention.
  • Use the medicine exactly as stated on the label, or exactly as your doctor told you. Don’t use more of the medicine than prescribed, and do not use it more often or longer than recommended.
  • Apply creams, ointments, gels, and sprays sparingly and only on the areas needed, not all over your body. More medicine can be absorbed from around skin areas that rub together, like under the breasts or between the buttocks, so apply very sparingly to these areas.
  • Since some cosmetic procedures may be performed without a medical doctor present (e.g., laser hair removal), consider having a pharmacist or doctor first review any creams or ointments you are instructed to apply to the skin.
  • Talk to a pharmacist when buying prescription and OTC creams, ointments, sprays, gels, and patches so you use the products safely, know what side effects are possible and what to do about them if they happen.

Applying too much numbing medicine before laser hair removal has also led to fatalities. A few years ago, two young college students in different states after they applied a numbing gel to their legs to prepare for this procedure. The gel contained high concentrations of two numbing medicines, lidocaine and tetracaine. This was intended to help ease any pain associated with the procedure. Both women had a fatal reaction to the gel because too much medicine entered their bodies through the skin. One woman had a seizure in her car on the way to her appointment. She lapsed into a coma and died the next week. The other woman had a seizure and was on a ventilator (breathing machine) for 2 years before she died.

These deadly reactions were caused by high doses of the numbing medicines in the gel and applying the gel to very large areas of skin (from groin to ankle). Also, using plastic wrap over the skin heated it, which caused nearby blood vessels to dilate and blood flow to increase. That, in turn, allowed more medicine than usual to be absorbed and circulated, which eventually was toxic to the body. There are many other medicines that are applied to skin, like antibiotics, cortisone-like drugs and antifungals. All of these can be absorbed, sometimes leading to side effects.

The numbing medicine benzocaine can sometimes cause methemoglobinemia, a rare but serious—and sometimes fatal—condition, a disorder in which the amount of oxygen carried through the blood stream is greatly reduced. In babies, products like Anbesol, Hurricaine, Orajel, Baby Orajel, and Orabase contain benzocaine. FDA recommends that parents and caregivers not use benzocaine products for children younger than 2 years, except under the advice and supervision of a health care professional.

For more information about these cases see our article, “How medicines in creams, ointments and sprays can harm you, which is published here.

 

Created on October 1, 2012

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work